Richard Whittington, MD
Ultima Vez Modificado: 14 de julio del 2002
Dear OncoLink "Ask The Experts,"
I'm troubled with cystitis resulting from radiation for prostate cancer treatment 10 years ago. I've been passing clots and blood for a month. What treatment is available for this situation?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
There are several options available for a patient in a situation such as yours and you should discuss this problem specifically with your physician. The first is to be certain that there is not an infection or a stone that is causing the bleeding. Also it is important to rule out a bladder tumor has not developed that can cause similar symptoms. This can happen in about 2% of patients after surgery or radiation. If it is truly a cystitis from the radiation therapy, then the options would include conservative therapy like bladder antispasmodics. Also the patient may benefit from a drug called pentoxyphylline. If these more conservative therapies are not effective, the patient may benefit from hyperbaric oxygen treatments. You should discuss these various options with your radiation oncologist.